Eating after Total Gastrectomy and Partial Esophogectomy
My Mom is 64 and just had a total gastrectomy and part of her esophagus removed along with her gallbladder, and 17 lymph nodes. She had stage 3 stomach cancer. She was in the hospital for a month. They had taken out some micro cells in her esophagus that tested positive for cancer so she will be starting Chemo and Radiation treatments. She is to start chemo on Monday, Sept. 21st for 5 days straight, take a week off and then start chemo and radiation at the same time for 5 weeks, with the chemo portable pack. She weighs 109 and is trying to gain weight...but everytime she eats she feels nausea and she hasn't even started the chemo yet...she is also experiencing severe back pain but doesn't want to take any meds. Has anyone else experienced this? Does anyone have any recommendations? She is trying different foods, but stays away from spices since that seems to really bother her. She eats small portions several times a day, but yesterday hardly ate at all due to the naseau and back pain. Any help is greatly appreciated. She still isn't fully recovered from the surgery but they want to start chemo now. Her surgery was August 6th.
My husband has a similar story - his surgery was July 23rd, and he will start the 5 week radiation/chemo next week.
He had a j-tube put in when they removed his stomach, which has been a life-saver. He pumps liquid nutrition in at night.
A high-calorie, high-protein product we found that can be added to food (tomato soup and oatmeal work best for us, but can be added to shakes, etc.) is called BeneCal. It takes a very little quantity to add lots of calories and protein, which help with recovery.
Our oncology office has a nutritionist who we work with, too. You may want to consult with your doctor to get a referral to a nutritionist.
Good luck & God bless.
Sure wish there were more answers out there for those who have had a total gastrectomy!
I will definitely try the BeneCal. We've tried the Ensure and all the other protein drinks and she just can't stand the taste of them. It just makes her sick.
Mom had the j-tubes, but they had to take them out due to infections, they just couldn't get rid of the infection. Since she's had them out the infection has cleared up. She is now down to 101 and she eats high calorie foods several times a day. She is now experiencing severe back pain (which had dissappeared for about 3 weeks), but is now back again. Not sure what all that is about. Does your husband have back pain?
Mom starts the 5 week Chemo/Radiation treatment this Monday, Oct 19th. She will be wearing a portable pack that will drip the chemo into her system 24/7. The chemo she is taking is 5-FU. What Chemo is your husband going to take?
Thanks for responding, I appreciate any advice.
Wow - Sorry I never got back to you - I forgot about this site! My husband has not had back pain. His chemo was Epirubicin, Cisplatin and the 5-FU - sounds similar to your moms.
How is she doing?
My husband has been done with chemo for 2 months now, and is doing so much better. Has some days where he feels crummy, but much better overall. He is learning to eat more often, and wants to wean himself off of the j-tube eventually.
My mum is suffering with severe back pain after her total gastrectomy and I was wondering if you did get a solution to your question asked earlier. I feel quite helpless in the situation of not being able to do much...The pain killers aren;t doing much for her either....
You have responded to an old, outdated thread from 2009. The people who originally posted these comments may very well have moved on. Rather than reply to an old thread, we recommend that people start a new topic to discuss the subject anew. To do that, please click on the green "Post a Question" button at the top of the page. This will get your post the attention it deserves. Thank you.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.